MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 43 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 43 REPERFUSION CATHETER; NRY
Catalog Number RED43160
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system red 43 reperfusion catheter (red43), a penumbra system red 62 reperfusion catheter (red62), and a non-penumbra sheath.During the procedure, the physician advanced the red43 and red62 together into the target location.Next, while removing the red43 out of the red62 and the physician fractured the proximal end of the red43.It was reported that the physician was able to successfully remove the red43.The physician then used the red62 to remove the clot, and procedure was completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned penumbra system red 43 reperfusion catheter (red43) confirmed that the proximal end of the catheter was fractured.The complaint indicated that the red43 was fractured during removal from a parent catheter.If red43 is mishandled during retraction, damage such as kink and subsequent fracture may occur.Further evaluation revealed stretching near the distal end of the catheter shaft.This damage was incidental to the reported complaint and likely occurred due to retraction against resistance.Based on the reported complaint, the root cause of the resistance could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 43 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21610026
Report Number3005168196-2025-00080
Device Sequence Number7756348
Product Code NRY
UDI-Device Identifier00815948025745
UDI-Public00815948025745
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K222808
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED43160
Device Lot NumberF00014397
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2025
Supplement Date Received by Manufacturer03/17/2025
Initial Report FDA Received Date03/14/2025
Supplement Report FDA Received Date04/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age84 YR
Patient SexFemale